A drug overdose can occur to anyone, including you or your loved ones. Knowing drug overdose symptoms and seeking help from a drug detox center program can literally make the difference between life and death in such situations. A drug overdose occurs when you intake more of a drug than your body is able to handle in order to function normally.
Anyone can be susceptible to a drug overdose, regardless of whether you are using any type of opiate, cocaine, over-the-counter prescription drugs, alcohol of any kind, or illicit drugs. Someone has experienced an overdose if they exhibit various side effects of the drug after taking it. And more alarmingly, a drug overdose carries potential long-term health consequences, causing the need for you to find treatment at The Detox Center.
How Does a Drug Overdose Occur?
A drug overdose can occur due to either an accidental misuse or an intentional overuse. Of course, either cause for the overdose results in the same effects on your body. An accidental drug overdose occurs if a person takes a larger amount of a substance than their body can handle. In this case, an individual may be attempting to experience a higher therapeutic effect than their regular dosage.
On the other hand, intentional drug overdose may occur when someone is suffering from the urge to commit self-harm or who is planning to commit suicide. Both causes of a drug overdose can be life-threatening. And being knowledgeable about the drug overdose symptoms and looking into a residential treatment program is the best way to treat this medical emergency.
Common Symptoms of a Drug Overdose
While often symptoms depend on the specific drug that is involved, there are a number of commonalities to a drug overdose. These common drug overdose symptoms include:
- Abnormal breathing: This problem occurs when the air passages become blocked, and the person shows slow and difficult breathing or rapid breathing.
- Bluish skin: This signals the body is lacking oxygen. A drug overdose causes the body temperature to drops. Some parts of the body, such as lips and fingertips, may have a bluish tinge.
- Dilated pupils: This symptom depends on the type of substance being abused. For example, the pupil will constrict when using substances such as morphine, heroin, and hydrocodone. However, cocaine and other drugs make the pupil dilated.
- Vomiting and Nausea: During an overdose, the person will aspirate, which then drives the body to push out its content.
- Disorientation: Confusion coupled with anxiety is a common symptom. Sometimes, someone experiencing a drug overdose will exhibit aggressive behavior, talk nonsensically, scream, or cry. They also may have difficulty maintaining their balance.
- Trembling or seizures: The brain becomes disrupted, which can result in convulsions.
- Unconsciousness: The brain may suffer from pressure caused by a combination of substances, which can make the brain shut down.
How Common Is a Drug Overdose?
Over 21 million adults suffer from a substance use disorder in the United States. Drug addiction, unfortunately, can also lead to death from a drug overdose. A staggering 72,000 cases of death from a drug overdose were reported in 2017.
Knowing drug overdose symptoms can be crucial in saving lives. This is because a person will exhibit symptoms right before they get overdosed.
It is critical to be mindful and observant about these signs. The best way to prevent someone from experiencing a drug overdose is to encourage them to seek help from our Boca Raton detox center. The process of detoxing from drugs takes time, but the results save lives.
Find Help Today at The Detox Center
A drug overdose is a medical emergency. If you know someone who exhibits any of the drug overdose symptoms above, stay calm and call 911 immediately. Don’t wait until it is too late. For more information on drug overdose symptoms, call the professionals at The Detox Center at 561.264.5881.